Stopping warfarin is it a gradual process?

My son has a thrombosis in his supra-mesenteric artery after surgery to remove his colon last July. He is awaiting further surgery to form a pouch and has been told he will have to come off the warfarin first. Will this have to be gradual withdrawal? Also the consultant said he will probably have this thrombosis for the rest of his life. When I asked if it might move towards his heart he said " no it will not move" how does he know that? The new surgery he said is very risky. " Life threatening " I asked. " well crossing the road is life threatening" what kind of answer is that? Why can't you get straight answers? I'm now extremely worried.

6 Replies

  • I am sorry to hear about your sons health problems. If you have to stop warfarin to have a surgical procedure you do not need to do it slowly you can just stop. However he should be given heparin, by injection, to provide cover against clots whilst he is not taking warfarin and also when he starts warfarin again until he is back in his therapuetic range.

    If he stays on warfarin after the operation then this will give him protection against thrombosis.

    If it is the consultant who you are having these conversations with and not the surgeon then you should ask to se the surgeon before the operation.

    Your son should also be given a care plan that will say exactly what will happen when and why. Do not be afraid to ask questions even if you don't always get "straight answers".

  • He's been on warfarin for 9mnths now and the clot has not changed. The consultant I spoke to is also his surgeon. I used to be quite reserved but when it comes to my children I'm in full mother hen mode. I ask lots of questions, they are probably sick of me but I don't care my love for my son comes way before their feelings. I would still like a straight answer to " how does he know the clot won't move?" And if it were to move what damage could it cause. Or am I getting paranoid now and worrying for no reason?

  • When I have had to undergo various investigations I have had to stop warfarin several days before the procedure. But I usually swap to heparin injections whilst warfarin is stopped.

    So Day 1 I may stop warfarin for a procedure several days later. But I will usually be supplied with up to 10 days of heparin injections. When there is no warfarin there is still anti- coagulation in the form of heparin, but this is easier for doctors to deal with when they have to do procedures.

    When the procedure is done, they take an INR reading and you normally restart the warfarin after the procedure. Unless the doctor advises otherwise for any reason.

    When the warfarin is restarted you have to continue with the heparin injections until your warfarin levels get back within the target INR range.

  • What an ignorant answer from a professional, I think you could have a word with your anticoagulant clinic, to reassure you.


    These recommendations and explanations are helpful to me also. Thank you.

  • Don't worry as others have said, it is standard procedure to stop Warfarin immediately for as long as required for any intervention, medical operation or dental treatment, which might cause bleeding. Just recommence when advised to do so.

You may also like...